Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

146 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

On climara estrogen patch for 15 years. Should I be concerned about the health risks?

Answered by
Dr.
Dr. Rhea Chanda

OBGYN

Practicing since :2005

Answered : 3163 Questions

default
Posted on Wed, 27 Nov 2013 in Women's Health
Question: I have been on the Climara estrogen patch for 15 years now but am concerned about the health risks associated with it. I am, however, on the smallest dose. When I try to go off of it, the hot flashes come roaring back. If you try to go off it, how gradually do you have to do so? If I "tough it through" will they stop? How long? Are there any other effective treatments, prescription or herbal.? I have had a hysterectomy, so am I able to use Duavee or is it any safer?. How likely are the health risks; do you have a % of likelihood?
doctor
Answered by Dr. Rhea Chanda 2 hours later
Brief Answer: Weaning off HRT Detailed Answer: Hi XXXXXXX After 15 years of using the estrogen patch its going to take time to wean you off of the drug. You have to gradually reduce the dose and exposure to the drug. Its not effective to stop it completely suddenly. Your body has accepted the drug as part of it after so many years of use. The longer you use it, the more difficult it is to wean off. As far as health risks go, injudicious use to HRT does cause a risk of cancer in a woman. Uterine and sometimes breast. At 66, its important that you have a yearly check up while on HRT. To start with, if you're using the patch with the smallest dose, use it on alternate days instead of daily. Then space it accordingly. Now, non hormonal therapies are available to manage symptoms like hot flashes. Bisphosphonates, isoflavones, SSRI etc are used as such. However, you will need to get prescriptions for most. Duavee is a kind of estrogen again, so it shouldn't be used along with the patch. I would recommend that you wean off of HRT completely. And speak with your doctor about non hormonal treatments to treat hot flashes. The % of risk cannot be determined with examinations, tests and detailed history.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Rhea Chanda 44 hours later
llllllll
doctor
Answered by Dr. Rhea Chanda 2 minutes later
Brief Answer: question Detailed Answer: Hello again XXXXXXX Please state your question.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Rhea Chanda 25 hours later
Thank you for your professional advice. My flashes are frequent and quite severe. If I endure through withdrawal, can I be assured that they will eventually stop? About how long will it take? Is there a chance that they will go on forever? Is it feasible to apply and reapply a patch every other day?? Where would I find Bisphosphonates and isoflavones?. I heard that Black Cohosh or slipprey elm may help. Any science behind that? Amberen?? Any other remedies or products that help? Thanks so much for you help!
doctor
Answered by Dr. Rhea Chanda 30 minutes later
Brief Answer: Cannot comment on the alternative therapy Detailed Answer: The hot flashes will eventually go away once the hormone levels go down. But since you have been using the patch for 15 years, the levels will take a lot of time to go down. HRT is not recommended for long periods of time, just for this reason. You can switch to minimal dose of estrogen oral tablets that will be easier to take and gradually taper dose. Whether you can endure the hot flashes, is again, up to you. Lots of women can endure it. But that again depends on your endurance. If it happens to cause a disruption in your daily activities only then is HRT recommended. Your doctor can prescribe the non-hormonal treatment as well. You will need a prescription. I cannot comment of the alternative therapies you have asked about, as its out of my scope. Besides no scientific studies published to support its claim. My advice would be to switch to the minimal dose of estrogen tablets(0.3mg is the minimal dose) and try taking them on alternate days. Gradually taper the dose as the symptoms are manageable, That can be done by increasing the gap till you can completely stop it. Meanwhile you can speak to your doctor about the non hormonal therapy. Hope this answers your questions. I will be glad to assist you further if needed. Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Treatment/Therapy
Medical Topics ,  

Recent questions on  Menopause

doctor1 MD

I am on week 8 of the Nicotrol patch, have pretty much finished menopause, but I've been having frequent hot flashes. Also, I live in Phoenix, Az, where it's very hot these days! But, I think I'd still have them, even if it was winter. I am 57yr old, 108 lb, 5'3".

doctor1 MD

Stats: Age - 46; Height - 5'8"; Weight - 135; medicated for depression and anxiety.
Question:I think I'm starting perimenopause and have been on NuvaRing for several years. Is it safe to continue? How long should I continue? What symptoms can I expect if I say on NuvaRing? Thanks!

doctor1 MD

I am 53 and started a very heavy period on 2nd December. I have now been bleeding for 4 months and am currently taking 10 x 5mg Primolut per day which has minimized the bleeding but not stopped it. I am diabetic, have Hep C and Chronic Lymphocytic Leukemia. I have had a Hysteroscopy and D & C with no signs of cancer. My next option is a hysterectomy. I want to know if taking Primolut for so long is harmful to my liver? Blood tests have shown I am not yet going through menopause. Thank you.

doctor1 MD

Hello, I am a 42 year old woman and I haven t had a menstrual cycle in going on 4 months. I m not pregnant (already tested plus tubes tied) oh yeah....haven t been sexually active for three years. I have also had numerous tested done to see if hormones are under control or if premenopausal none of the above. All tests and levels are normal. What can be the cause of not having my cycle and what is a suggested treatment?

doctor1 MD

Hi, I am 59 years old, still having vaginal bleeding and have had severe pain in my right breast for over a week. I don't have insurance so the thought of seeing a doctor or having test run is next to impossible. Is it anything to be worried about

doctor1 MD

I am 59, female, what can i do for vaginal dryness and odor?

doctor1 MD

I have recurring yeast infection. How do I know it's a yeast infection? I feel a need to go to the bathroom frequently. Sometime it burns. No didcharge and Monostat seems to take care of it but I don't like to take that frequently. it's probably...